Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 58, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 23, 2018, 6:35 PM CDT for Fayette County, Lamar County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2018, 6:35 PM CDT (23:35 UTC)
- Expired
- Jun 23, 2018, 7:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fayette County, AL, Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 41 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 5:40 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1359 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:52 PM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jun 23, 12:52 PM CDT, 5 hours 43 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1252 PM CDT Sat Jun 23 2018 .UPDATE... MESOSCALE UPDATE. && ..SHORT TERM... Through early this evening. We're continuing to re-evaluate the forecast for this afternoon and evening in terms of the severe weather potential across Central Alabama. Earlier activity from the previous MCS has weakened considerably, with the leftover outflow boundary now pushing into Chambers and Lee County. Behind that cold pool lies a much more stable airmass, and many locations remain in the 70s. However, clouds are quickly trying to clear enough for some daytime heating. We're now at 82 degrees here at the Shelby County Airport. Meanwhile, locations farther south and west that were unaffected by the MCS this morning are already quite warm into the upper 80s. As the severe threat ends across the far northeast counties through the early afternoon hours, we'll continue to watch additional development to our west. Large outflow boundaries from previous convection are racing our direction from Mississippi and Arkansas. Those boundaries may trigger additional convection this afternoon within areas that will be very unstable. RAP forecasts are pointing at 3000-4000 J/KG of SB CAPE building into at least our far western/southwestern counties by late this afternoon. However, the RAP is currently not doing a good job of taking into account the large subsidence zone that's currently in place. It's also unclear if we'll have enough lift by those outflow boundaries moving in from the west to trigger those storms. The HRRR and other mesoscale guidance is starting to hint at more development following almost no development a few hours ago. Therefore, much uncertainty remains in today's severe weather forecast. For now, will leave our current forecast as-is with the potential for additional development. Based on additional guidance and observation trends this afternoon, we'll likely be updating our severe threat graphic by 4pm. Damaging straight-line winds will remain the greatest hazard. 56/GDG .LONG TERM... Sunday through Friday. Height rises on Sunday should lead to hotter conditions and very minimal prospects for rainfall. The upper-level ridge should continue to limit rain chances on Monday and Tuesday, but isolated convection cannot be ruled out. The ridge may weaken on Wednesday as a trough moves through the Great Lakes and Ohio Valley. There is good model support for a weak shortwave near the base of the trough over the Tennessee Valley which would lead to enhanced rain chances. This features may end up getting pulled south and west across the forecast area on Thursday and Friday as ridge develops to our north. This scenario would lead to a continuation of somewhat enhanced rain chances. 87/Grantham && .AVIATION... 18Z TAF Discussion. Thunderstorm activity from this morning seems to have stabilized the atmosphere over central AL through the early afternoon. With a boundary anticipated through the late afternoon and early evening and the possibility of scattered thunderstorms again forming...have left mention of VCTS in TAF everywhere but KMGM and KTOI. Models attempt to pull showers through northern TAF sites overnight...but due to uncertainty...have only included VCSH for now. Depending on further convection...there could be a chance for fog development in the early morning...though for now...looks like development will be patchy. 24 && .FIRE WEATHER... High rain chances will continue for today especially across the northern third of the area. Patchy fog may develop in the overnight and early morning hours where rainfall occurs. Rainfall is not expected on Sunday as a suppressive ridge develops. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 91 71 92 71 / 20 10 10 30 10 Anniston 69 91 72 93 72 / 10 10 10 30 20 Birmingham 73 93 74 94 74 / 10 10 10 30 10 Tuscaloosa 74 95 74 95 74 / 10 10 10 30 10 Calera 73 92 73 93 73 / 10 10 10 30 20 Auburn 72 91 73 92 74 / 10 10 10 30 20 Montgomery 73 93 75 94 75 / 10 10 10 30 20 Troy 74 92 73 93 74 / 10 10 10 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 23, 5:47 PM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 547 PM CDT Sat Jun 23 2018 ALZ011>015-017>050-250200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 547 PM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. Severe thunderstorms are possible this afternoon generally for areas north of a line from Livingston to Auburn. A few tornadoes are possible for area north of a line from Millport to Warrior to Oneonta. Additional storms will be capable of producing wind gusts 40 to 60 mph, heavy rain, and frequent lightning. The storms will diminish in intensity by around 10 pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed into the evening hours.
In the hours before
Special weather statement, Jun 23, 2:58 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
258 PM CDT SAT JUN 23 2018
ALZ017>019-026-232030-
Calhoun AL-Etowah AL-St. Clair AL-Blount AL-
258 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT...
NORTHWESTERN CALHOUN...CENTRAL ETOWAH AND NORTHERN ST. CLAIR COUNTIES
UNTIL 330 PM CDT...
At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Altoona to near Ashville to near Springville.
Movement was east at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Gadsden, Rainbow City, Attalla, Hokes Bluff, Springville, Glencoe,
Ashville, Ragland, Ohatchee, Steele, Altoona, Walnut Grove, Reece
City, Gadsden Mall, Noccalula Falls, Neely Henry Lake, Inland Lake,
Southside, Highland Lake and Whitney Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3410 8588 3386 8587 3369 8604 3380 8660
3390 8640 3409 8639
TIME...MOT...LOC 1958Z 275DEG 43KT 3405 8632 3390 8633 3382 8640
05Special weather statement, Jun 23, 3:27 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
327 PM CDT SAT JUN 23 2018
ALZ018>020-026-232100-
Calhoun AL-Etowah AL-St. Clair AL-Cherokee AL-
327 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CALHOUN...SOUTHEASTERN
ETOWAH...EAST CENTRAL ST. CLAIR AND SOUTHWESTERN CHEROKEE COUNTIES
UNTIL 400 PM CDT...
At 326 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Noccalula Falls to near Neely Henry Lake to
near Ragland. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms,
especially in areas of higher terrain.
Locations impacted include...
Gadsden, Anniston, Jacksonville, Rainbow City, Attalla, Piedmont,
Hokes Bluff, Saks, Glencoe, Weaver, Ragland, Ohatchee, Reece City,
Tennala, Alexandria, Jacksonville State University, Ballplay, Gadsden
Mall, Noccalula Falls and Neely Henry Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3413 8559 3388 8563 3388 8564 3384 8563
3367 8591 3374 8631 3386 8608 3407 8608
TIME...MOT...LOC 2026Z 270DEG 37KT 3404 8600 3386 8601 3375 8622
05Special weather statement, Jun 23, 3:52 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
352 PM CDT SAT JUN 23 2018
ALZ019>021-232115-
Calhoun AL-Cleburne AL-Cherokee AL-
352 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN...
NORTHEASTERN CLEBURNE AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 415 PM
CDT...
At 352 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Piedmont to near Jacksonville. Movement was
east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms,
especially in areas of higher terrain.
Locations impacted include...
Jacksonville, Piedmont, Fruithurst, Edwardsville, Muscadine, Pleasant
Gap, Mars Hills, Sweetwater Lake, Coleman Lake And Campground, Spring
Garden, Liberty Hill, Oak Level and Borden Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3379 8579 3386 8572 3399 8571 3399 8540
3367 8534
TIME...MOT...LOC 2052Z 285DEG 43KT 3394 8562 3383 8564 3378 8573
05Local storm report, Jun 23, 3:59 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TORNADO 1 NNW SARDIS 34.24N 87.13W
06/22/2018 WINSTON AL NWS STORM SURVEY
THE TORNADO BEGAN IN A WOODED AREA JUST EAST
OF THE COUNTY ROAD 80 BRIDGE OVER ROCK CREEK
AND CONTINUED ENE CROSSING CR 80 SEVERAL
TIMES BEFORE CROSSING INTO CULLMAN CO.
DAMAGE MAINLY CONSISTED OF DOWNED TREES AND
LOSS OF TIN ROOFING MATERIAL FROM SEVERAL
OUTBUILDINGS. THE TORNADO PATH WAS 1.48
MILES LONG AND WAS 260 YARDS WIDE AT ITS
WIDEST POINT.
&&
TGSpecial weather statement, Jun 23, 5:54 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Birmingham AL 554 PM CDT SAT JUN 23 2018 ALZ011>013-232330- Fayette AL-Marion AL-Lamar AL- 554 PM CDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARION... NORTHWESTERN FAYETTE AND NORTHEASTERN LAMAR COUNTIES UNTIL 630 PM CDT... At 554 PM CDT, Doppler radar was tracking a strong thunderstorm over Crews, or near Sulligent, moving east at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Winfield, Sulligent, Guin, Glen Allen, Beaverton, Gu- Win, Crews, Bluff and Wayside. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3386 8814 3395 8812 3396 8770 3377 8778 TIME...MOT...LOC 2254Z 278DEG 27KT 3390 8806 05
Special weather statement, Jun 23, 6:28 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Birmingham AL 628 PM CDT SAT JUN 23 2018 ALZ012-013-240000- Fayette AL-Lamar AL- 628 PM CDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE AND EAST CENTRAL LAMAR COUNTIES UNTIL 700 PM CDT... At 627 PM CDT, Doppler radar was tracking a strong thunderstorm near Blooming Grove, or 9 miles east of Sulligent, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bluff, Blooming Grove and Wayside. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3384 8808 3392 8799 3388 8776 3375 8788 TIME...MOT...LOC 2327Z 290DEG 14KT 3386 8798 05
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:01 PM CDT | Tornado Warning | BMX | Blount | 29 min |
| Jun 23, 6:23 AM CDT | Special Weather Statement | BMX | Fayette | 37 min |
| Jun 23, 6:44 AM CDT | Special Weather Statement | BMX | Fayette, Lamar | 46 min |
| Jun 23, 7:13 AM CDT | Special Weather Statement | BMX | Jefferson | 32 min |
| Jun 23, 7:27 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 48 min |
| Jun 23, 7:33 AM CDT | Special Weather Statement | BMX | Fayette, Lamar, Walker | 42 min |
| Jun 23, 7:38 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson, Walker | 3 hr |
| Jun 23, 7:52 AM CDT | Areal Flood Advisory | BMX | Lamar | 3 hr |
| Jun 23, 8:04 AM CDT | Special Weather Statement | BMX | Jefferson | 26 min |
| Jun 23, 8:12 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 48 min |
| Jun 23, 11:16 AM CDT | Special Weather Statement | BMX | Winston | 29 min |
| Jun 23, 11:42 AM CDT | Special Weather Statement | BMX | Blount | 33 min |
| Jun 23, 1:43 PM CDT | Special Weather Statement | BMX | Winston | 32 min |
| Jun 23, 2:31 PM CDT | Special Weather Statement | BMX | Blount | 29 min |
| Jun 23, 2:58 PM CDT | Special Weather Statement | BMX | Etowah | 32 min |
| Jun 23, 3:27 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Etowah | 33 min |
| Jun 23, 3:52 PM CDT | Special Weather Statement | BMX | Cleburne | 23 min |
| Jun 23, 5:54 PM CDT | Special Weather Statement | BMX | Lamar | 36 min |
| Jun 23, 6:28 PM CDT | Special Weather Statement | BMX | Lamar | 32 min |
| Jun 23, 6:33 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 27 min |
| Jun 23, 6:37 PM CDT | Special Weather Statement | BMX | Winston | 23 min |
| Jun 23, 6:57 PM CDT | Special Weather Statement | BMX | Winston | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.